Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 72, NWS Jackson, MS

May 28, 2014Adams County, Jefferson County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 28, 2014, 11:07 PM CDT for Adams County, Jefferson County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2014, 11:07 PM CDT (04:07 UTC)
Expired
May 29, 2014, 2:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Adams County, MS, Jefferson County, MS

What was reported inside it

TimeReportWhereRemark
May 29, 12:30 AM CDTFLASH FLOODNatchez, MSNATCHEZ PD REPORTS SIGNIFICANT STREET FLOODING REQUIRING ROAD CLOSURE NEAR THE INTERSECTION OF OLD WASHINGTON ROAD AND SOUTH CONCORD DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WGUS54 KJAN 290407
FFWJAN
MSC001-063-290700-
/O.NEW.KJAN.FF.W.0072.140529T0407Z-140529T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1107 PM CDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NATCHEZ...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 200 AM CDT

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SIBLEY...OR 12 MILES SOUTH
  OF NATCHEZ...MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINGSTON...PINE RIDGE...CRANFIELD...STANTON...STAMPLEY...CHURCH
  HILL...MCNAIR...FAYETTE...LORMAN...RED LICK AND BLUE HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3126 9154 3141 9158 3137 9152 3136 9148
      3152 9152 3159 9140 3160 9142 3159 9149
      3160 9149 3163 9140 3175 9137 3176 9126
      3176 9137 3186 9132 3178 9082 3160 9102
      3160 9116 3148 9115 3135 9130

$$

22
1 follow-up statement
379 
WGUS74 KJAN 290542
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1242 AM CDT THU MAY 29 2014

MSC001-063-290700-
/O.CON.KJAN.FF.W.0072.000000T0000Z-140529T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS MS-JEFFERSON MS-
1242 AM CDT THU MAY 29 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
JEFFERSON AND ADAMS COUNTIES...

AT 1237 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
AROUND OLD WASHINGTON ROAD AND SOUTH CONCORD AVENUE IN NATCHEZ. AT 
THAT TIME THE HEAVY RAIN WAS STARTING TO SHIFT EAST OF THE WARNED 
AREA...BUT IT WILL LIKELY TAKE A LITTLE TIME FOR WATER LEVELS TO 
RECEDE. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF THREE TO 
FIVE INCHES...HAVE OCCURRED IN THE PAST THREE HOURS OVER PORTIONS OF 
THE WARNED AREA. 

AN ADDITIONAL ONE INCH OF RAINFALL WILL BE POSSIBLE OVER EASTERN 
PORTIONS OF THE WARNED AROUND OVER THE NEXT HOUR.

RAINFALL TOTALS IN EXCESS OF THREE INCHES IN THREE HOURS CAN CAUSE
WIDESPREAD FLOODING IN AND AROUND THE CITY OF NATCHEZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3126 9154 3141 9158 3137 9152 3136 9148
      3152 9152 3159 9140 3160 9142 3159 9149
      3160 9149 3163 9140 3175 9137 3176 9126
      3176 9137 3186 9132 3178 9082 3160 9102
      3160 9116 3148 9115 3135 9130

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 28, 8:55 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 28, 8:55 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT WED MAY 28 2014

.UPDATE...THE COMPLEX OF SHOWERS AND THUNDERSTORMS THAT MOVED ALONG
THE GULF COAST AND AFFECTED SOUTH AND EAST PARTS OF THE AREA EARLIER
TODAY HAS NOW MOSTLY PUSHED EAST OF THE AREA. HOWEVER THIS BOUNDARY
STILL EXTENDS BACK ALONG THE SE LOUISIANA COAST...WHERE IT SHOWS
LITTLE SIGNS OF MOVING IN THE IMMEDIATE FUTURE. THIS COMPLEX LIMITED
THE IMPORT OF MOISTURE INTO MUCH OF OUR AREA TODAY...AND IT COULD
HAVE IMPLICATIONS ON TONIGHTS FORECAST FOR AT LEAST PART OF THE CWA.
FARTHER WEST...NEW CONVECTION HAS BEEN FIRING ACROSS CENTRAL LA AND
ALONG THE MS RIVER THROUGH THE EVENING. THIS ACTIVITY WAS OCCURRING
IN A REGION OF LESS INTERRUPTED FLOW OFF THE GULF.

WITH THE CUTOFF UPPER LOW REMAINING JUST WEST OF THE FORECAST
AREA...THE UPPER AIR PATTERN REMAINS QUITE FAVORABLE FOR WIDESPREAD
PRECIPITATION WITH BROAD UPPER DIFFLUENCE CONTINUING. IN ADDITION
GUIDANCE INDICATES A MIDLEVEL SHORTWAVE PIVOTING INTO THE REGION
OVERNIGHT...WHICH SHOULD HELP AS A TRIGGER. GIVEN THIS...EXPECT THE
BEST CHANCES FOR RAIN OVERNIGHT TO BE OVER WESTERN AND SOUTHERN
PORTIONS OF THE CWA. UPDATES WERE MADE TO THE FORECAST EARLIER
TONIGHT TO BUMP UP POPS IN THE SOUTHWEST. WITH THE GROUND BECOMING
SATURATED ACROSS MUCH OF THE REGION AND TRAINING THUNDERSTORMS
OCCURRING...FLASH FLOODING REMAINS A POSSIBILITY AND WE WILL
CONTINUE TO MAINTAIN A FLASH FLOOD WATCH. THERE REMAINS SOME
QUESTION ABOUT HOW MUCH ACTIVITY WILL GET INTO THE E/SE OVERNIGHT
DUE TO THE ONGOING COASTAL CONVECTION. AS LONG AS THUNDERSTORMS
REMAIN ANCHORED ON THE COAST...THEY WILL CONTINUE TO ROB AREAS
FARTHER NORTH ALONG THE I-59. UPDATED PRODUCTS WILL BE SENT SHORTLY.
/DL/

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND A FEW TSTMS WL
CONTINUE TO DEVELOP TONIGHT AND THURSDAY ASSOCIATED WITH A
STATIONARY LOW JUST WEST OF THE AREA. SOME OF THIS ACTIVITY MAY
DEVELOP INTO A LINE AND TRAIN OVER THE SAME AREAS FOR SEVERAL
HOURS...ESPECIALLY OVER THE CENTRAL PORTIONS OF THE AREA THIS
EVENING AND THE EAST AFTER 06Z. CEILINGS HAVE BEEN A MIX OF MVFR/VFR
AWAY FROM HEAVIEST ACTIVITY BUT WL GRADUALLY LOWER TO MVFR/IFR
CATEGORIES AFTER 06Z. CIGS WL SLOWLY LIFT THURSDAY MORNING BUT
SCATTERED TO NUMEROUS SHOWERS AND TSTMS WL CONTINUE. /22/

&&

.DISCUSSION... /ISSUED AT 336 PM CDT WED MAY 28 2014/
SHORT TERM...

HAVE DECIDED TO KEEP THE FLASH FLOOD WATCH IN PLACE SINCE RAIN IS
LIKELY THROUGH THE SHORT TERM PERIOD. THOUGH HOW MUCH AND WHERE IS
STILL NOT CLEAR. STILL EXPECTING RAINFALL TOTALS FOR THIS EVENT TO
BE BETWEEN 1-3 INCHES WIDESPREAD WITH 3-5 ISOLATED TOTALS.

THURSDAY WILL BRING SCATTERED/WIDESPREAD RAINFALL AGAIN AND ON
FRIDAY AS WELL. FRIDAY RAINFALL WILL BE NOT AS WIDESPREAD AS
PREVIOUS DAYS AS THE UPPER LOW WEAKENS A LITTLE. LOWERED HIGH TEMPS
FOR TOMORROW 1-2 DEGREES AREA WIDE DUE TO THE RAIN AND CLOUDS. NOT
ENOUGH CONFIDENCE TO LOWER THEM FOR FRIDAY YET. /10/

LONG TERM...
FRIDAY INTO EARLY NEXT WEEK...SLOW MOVING UPPER LOW RESPONSIBLE FOR
THE INCLEMENT WEATHER IN THE SHORT TERM IS STILL EXPECTED TO MOVE
INTO A POSITION JUST WEST OF THE REGION BY LATER THURSDAY...AND THEN
RETROGRADING SLIGHTLY WHILE TRANSITIONING INTO A SHEAR AXIS FRIDAY
AND SATURDAY. MODERATE GULF MOISTURE TRANSPORT TIED TO THIS FEATURE
WILL DEFINITELY CONTINUE ON FRIDAY AND LIKELY PERSIST IN SOME
CAPACITY ON SATURDAY. RAIN CHANCES FRIDAY THROUGH SATURDAY WILL TREND
DOWNWARD FROM VERY HIGH SHORT TERM LEVELS...BUT STILL EXPECT A FAIR
AMOUNT OF SHOWERS AND STORMS AROUND IN THE AFTERNOON INTO EARLY
EVENING HOURS. LESS CLOUD COVER WILL ALLOW TEMPERATURES TO CREEP UP
OVER THESE TWO DAYS...BUT I STILL CUT AGGRESSIVE MEX TEMP GUIDANCE
SINCE VERY WET GROUND WILL HELP KEEP THE WARM UP GRADUAL.

BY SUNDAY AND MONDAY THE MAIN SYNOPTIC FEATURE CONTROLLING OUR
WEATHER SHOULD BE GENERAL RIDGING ALOFT...BUT THE ENVIRONMENT WILL
STILL BE VERY HUMID AND THUS PLENTY CAPABLE OF TRIGGERING AT LEAST
ISOLATED AFTERNOON CONVECTION. GENERAL MODEL CONSENSUS DEPICTS
TOWARD THE MIDDLE OF NEXT WEEK THE EASTERN EXTENT OF A SOMEWHAT
STOUT TEXAS HEAT RIDGE MAY FINALLY WORK TO DRY THE LOWER MS VALLEY
OUT FOR A WHILE. BUT WITH THE DRYING OF COURSE WILL COME HEATING UP.
/BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MSZ018-019-
     025>066-072>074.

LA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARZ074-075.

&&

DL/22/10/BB
Hazardous weather outlook, May 28, 2:34 PM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT WED MAY 28 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
234 PM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

FLOODING
RISK...LIMITED
TIMING...TONIGHT THROUGH THURSDAY

LOCALLY HEAVY RAIN AND SOME FLASH FLOODING WILL CONTINUE TO BE
POSSIBLE TONIGHT INTO THURSDAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES POSSIBLE FOR A
FEW LOCATIONS THAT MAY SEE REPEATED STORMS DURING THIS TIME.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

CME

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
HIGH...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR FLOODING ISSUES...

LOWER MISSISSIPPI RIVER RFC HOME PAGE...
   WWW.SRH.NOAA.GOV/LMRFC/
NWS SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
WPC EXCESSIVE RAINFALL DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
WPC DAY 1 THROUGH 7 QPF...
   WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
   WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 28, 9:30 PM CDT, 1 hour 37 minutes before
LAZ025-026-MSZ053-059-060-290325-
ADAMS MS-JEFFERSON MS-CLAIBORNE MS-TENSAS LA-CONCORDIA LA-
930 PM CDT WED MAY 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT WED MAY 28 2014

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL WAS LOCATED BETWEEN ALCORN AND NATCHEZ AT 926 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAINFALL OF ONE TO THREE INCHES IS ALSO POSSIBLE WITH
THESE STORMS...WHICH MAY CAUSE SOME LOCALIZED FLOODING. RADAR ESTIMATES
OF FOUR TO SIX INCHES HAS FALLEN OVER THE PAST 24 HOURS IN THIS
AREA.

PEOPLE IN CENTRAL CLAIBORNE...WESTERN JEFFERSON AND NORTHERN ADAMS
COUNTIES...AND EXTREME EAST CENTRAL CONCORDIA AND EXTREME SOUTH
CENTRAL TENSAS PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3153 9146 3159 9140 3160 9146 3163 9140
      3167 9140 3175 9132 3174 9128 3176 9126
      3177 9129 3195 9112 3184 9089 3161 9111
      3160 9116 3156 9116 3142 9128
TIME...MOT...LOC 0226Z 213DEG 18KT 3168 9117

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:30 PM CDTSpecial Weather StatementJANAdams, Jefferson55 min
May 29, 4:05 PM CDTSpecial Weather StatementJANForrest45 min
May 29, 4:10 PM CDTSpecial Weather StatementJANHolmes45 min
May 29, 4:56 PM CDTSpecial Weather StatementJANLincoln44 min
May 29, 5:42 PM CDTSpecial Weather StatementJANLincoln43 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.